Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 164, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 25, 2009, 6:42 PM CDT for Rush County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2009, 6:42 PM CDT (23:42 UTC)
- Expired
- Jun 25, 2009, 7:12 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Rush County, KS
The radar
The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:53 PM CDT | TSTM WND GST 70 | 2 Ese Loretta, KS | PEA SIZE HAIL WITH BROKEN TREE LIMBS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 252342
SVRDDC
KSC165-260030-
/O.NEW.KDDC.SV.W.0164.090625T2342Z-090626T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT THU JUN 25 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RUSH COUNTY IN CENTRAL KANSAS.
* UNTIL 730 PM CDT
* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5
MILES SOUTHEAST OF LORETTA...MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
LORETTA...
OTIS...
RURAL RESIDENCES OF NORTHEASTERN RUSH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3868 9902 3847 9902 3846 9904 3862 9924
3869 9916 3869 9904
TIME...MOT...LOC 2342Z 318DEG 5KT 3860 9911
$$
GERARD1 follow-up statement
000
WWUS53 KDDC 260012
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT THU JUN 25 2009
KSC165-260022-
/O.CAN.KDDC.SV.W.0164.000000T0000Z-090626T0030Z/
RUSH KS-
712 PM CDT THU JUN 25 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH COUNTY IS
CANCELLED...
* LOCATIONS IMPACTED INCLUDE...
LORETTA...
OTIS...
RURAL RESIDENCES OF NORTHEASTERN RUSH COUNTY.
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN RUSH COUNTY.
LAT...LON 3868 9902 3847 9902 3846 9904 3862 9924
3869 9916 3869 9904
TIME...MOT...LOC 0012Z 326DEG 4KT 3860 9916
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:35 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 25, 3:35 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT THU JUN 25 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS NORTH TONIGHT THEN CHANCES FOR THUNDERSTORMS ON SATURDAY WITH A COLD FRONT. MODELS FORECASTING AN UPPER RIDGE AXIS TO SHIFT EAST FROM WYOMING AND COLORADO TO THE DAKOTAS AND INTO CENTRAL KANSAS OVERNIGHT. VERY WARM 850MB TEMPS ALSO WILL MOVE EAST INTO WESTERN KANSAS. AN AREA OF STRONG THUNDERSTORMS SHOULD DEVELOP IN NORTHEASTERN COLORADO THEN SHIFT EASTWARD ON THE NORTHERN EDGE OF THE CAP INTO NEBRASKA. WILL LEAVE A SMALL POP GOING FOR TONIGHT IN THE NORTH WITH A WEAK FRONTAL BOUNDARY AND IF ANY STORMS GET SOUTH LATER FROM THE MCS. FOR TONIGHT EXPECT SOUTH WINDS OF 10 TO 15 MPH AND OVERNIGHT LOWS AROUND 68 WEST TO LOWER 70S SOUTHEAST. FOR FRIDAY THE UPPER RIDGE AXIS SHIFTS INTO IOWA AND EASTERN KANSAS WITH AN UPPER LEVEL SHORTWAVE TROUGH MOVING INTO MONTANA AND UTAH. VERY WARM AIR CONTINUES AHEAD OF A COLD FRONT WITH SOUTH WINDS INCREASING TO 15 TO 25 MPH. HIGH TEMPERATURES COULD REACH THE CENTURY MARK IN MANY LOCATIONS WITH DRIER AIR FORECAST AND GOOD MIXING. ON FRIDAY NIGHT THE UPPER LEVEL WAVE PUSHES THE COLD FRONT TO AROUND GOODLAND WITH SOUTH WINDS MAKING FOR MILD NIGHT WITH LOWS IN THE 70 TO 75 DEGREE RANGE. FOR SATURDAY THE UPPER LEVEL SHORTWAVE TROUGH MOVES ACROSS THE DAKOTAS AND NEBRASKA PUSHING THE COLD FRONT ACROSS THE FA BY EVENING. GFS HAS THE COLD FRONT ABOUT 6HRS FASTER THAN THE WRF AND WILL HEDGE TOWARD THE WRF. THE COLD FRONT SHOULD BE THROUGH DODGE CITY BY 18Z AND MEDICINE LODGE BY 21 TO 00Z. VERY WARM AIR AHEAD OF THE FRONT SHOULD PUSH HIGHS INTO THE MID 90S EAST TO AROUND 102 AT MEDICINE LODGE. MODELS DRY THE BOUNDARY LAYER OUT AHEAD OF THE FRONT WITH DEWPOINTS ONLY IN THE 40S AND 50S BUT QUICKLY BRING THE MOISTURE BACK BEHIND THE FRONT. THE BEST UPPER LEVEL SUPPORT AND SPEED SHEAR WILL BE NORTH BUT THE COLD FRONT UNDERCUTS THE BEST UPPER LEVEL WINDS SO SEVERE WEATHER THREAT LOOKS MINIMAL. WILL INCREASE POPS INTO THE 30S AND 40S WITH THE FRONT MOSTLY DURING THE AFTERNOON. HIGH TEMPS COULD BE REACHED EARLY WITH FALLING TEMPS IN THE LATE AFTERNOON. DAYS 3-7... THERE WERE LITTLE SIGNIFICANT CHANGES TO THE GOING MEDIUM RANGE FORECAST, WHILE MORE OR LESS CONFIDENCE HAS BEEN APPLIED TO A FEW PERIODS INCLUDING SATURDAY NIGHT AND THE FARTHER PERIODS TOWARD THURSDAY AND FRIDAY. OPERATIONAL MODELS INCLUDING GFS AND ECMWF ARE STILL TRENDING TOWARD THE SOLUTION OF A FRONTAL BOUNDARY PUSHING TROUGH WESTERN KANSAS ON SATURDAY. MODELS INDICATE A DRY FRONTAL PASSAGE BUT TRENDS FOR CONVECTIVE DEVELOPMENT ACROSS SOUTHEAST COLORADO SATURDAY EVENING ARE FAIRLY HIGH CONFIDENCE. THE PRECIPITATION EVENT SHOULD AID IN HELPING TEMPER HIGHS TO AROUND 90 DEGREES OR LESS IN SOME SECTIONS OF SOUTHWEST KANSAS ON SUNDAY AS MORE ENERGY IS TAKEN TO EVAPORATE SURFACE MOISTURE DELAYING FULL HEATING OF THE BOUNDARY LAYER. THE NEXT 2-3 DAYS ARE EXPECTED TO BE DRY THROUGH THE EARLY MORNING WITH NEAR CLIMATOLOGICAL AVERAGES FOR POPS IN THE LATE AFTERNOON DUE TO INCREASED INSTABILITY FROM DIURNAL HEATING. AS WE HEAD TOWARD THURSDAY THE UPPER PATTERN LOOKS TO TRANSLATE TO A RIDGE ACROSS THE ROCKIES WITH SOUTHERLY 850 MB THETA-E POOLING NEAR CONVERGENCE ZONE SOMEWHERE IN THE CENTRAL PLAINS, WHICH COULD WELL TRANSLATE INTO A DAY OR TWO OF AFTERNOON NORTHWEST FLOW SEVERE EVENTS IN THE VICINITY OF NEBRASKA AND NORTHERN KANSAS. WE HAVE 20-30 PERCENT CHANCES FOR THUNDERSTORMS GENERALLY ALONG THE NORTH CENTRAL AND NORTHEAST SECTIONS OF THE FORECAST AREA FOR DAYS 6 AND 7 AND CAN ADJUST THESE WITH MORE CONFIDENCE MOVING TOWARD THE EVENT. MONDAY THROUGH WEDNESDAY SHOULD BE ANOTHER WARMING PERIOD WITH HIGHS REACHING INTO THE UPPER 90S ONCE AGAIN AS HEIGHTS AND THICKNESSES BEGIN TO INCREASE THROUGH THE END OF THE FORECAST PERIOD. && AVIATION... THERE IS VERY LOW CHANCES FOR TSRA OR VCTS AT TERMINALS THIS AFTERNOON AND AS SUCH WILL LEAVE TERMINALS WITH VFR CONDITIONS. INSTABILITY HAS INCREASED ALONG CONVERGENCE AXIS SUFFICIENTLY TO PRODUCE A LINE OF SCATTERED THUNDERSTORMS ACROSS EXTREME WEST CENTRAL KANSAS. RADAR TRENDS WILL NEED TO BE MONITORED FOR ADDITIONAL DEVELOPMENT BUT NO ORGANIZED CONVECTION IS EXPECTED. . && .PRELIMINARY POINT TEMPS/POPS... DDC 70 100 72 95 / 0 10 10 30 GCK 70 100 71 93 / 10 10 10 30 EHA 69 99 70 93 / 0 10 10 40 LBL 70 100 71 95 / 0 10 10 40 HYS 71 101 72 95 / 20 10 10 20 P28 73 102 74 102 / 0 10 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/33
Hazardous weather outlook, Jun 25, 4:58 AM CDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 458 AM CDT THU JUN 25 2009 KSZ030-031-043>046-061>063-261130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY- 458 AM CDT THU JUN 25 2009 /358 AM MDT THU JUN 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ064>066-074>081-084>090-261130- HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS- KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 458 AM CDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jun 25, 6:36 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT THU JUN 25 2009
KSZ046-260015-
RUSH-
636 PM CDT THU JUN 25 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY...
AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LORETTA...MOVING SOUTHEAST AT 5 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3869 9902 3847 9902 3846 9903 3845 9905
3865 9924 3869 9918 3870 9903
TIME...MOT...LOC 2336Z 316DEG 4KT 3864 9910
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:36 PM CDT | Special Weather Statement | DDC | Rush | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.